Nebraska, 2015

Hail in Nebraska, May 10, 2015

May 10, 2015 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced quarter size hail near Dixon in extreme northeast Nebraska on the early afternoon of May 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced quarter size hail near Dixon in extreme northeast Nebraska on the early afternoon of May 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 10, 11:46 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 10, 11:46 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1246 PM CDT SUN MAY 10 2015

.UPDATE...
ISSUED AT 1235 PM CDT SUN MAY 10 2015

ADJUSTMENTS TO POPS/TSTM COVERAGE WERE MADE TO ACCOUNT FOR
CURRENT STORMS MOVING NORTH OVER WESTERN PART OF AREA AND EXPECTED
BIG INCREASE SHORTLY FURTHER EAST...OF COURSE CURRENT TORNADO
WATCH IS GOOD.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 412 AM CDT SUN MAY 10 2015

SURFACE ANALYSIS VERY EARLY THIS MORNING SHOWING THE SURFACE
LOW BEGINNING TO PUSH INTO SOUTHERN NEBRASKA...ON TRACK TO LIFT INTO
OUR AREA BY MID DAY. PRESENT RADAR SHOWING BAND OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH MIDLEVEL WARM AIR ADVECTION/ISENTROPIC
LIFT TRACKING NORTHWARD INTO THE MO RIVER CORRIDOR. EXPECT THIS TO
CONTINUE TO SPREAD NORTHWARD THROUGH THE MORNING...THEN WILL MOST
LIKELY GET A BREAK IN THE ACTIVITY AS A DRY SLOT BEGINS TO WORK INTO
THE AREA BY MID TO LATE MORNING.

MODELS ARE ALL IN DECENT AGREEMENT ON TAKING THE AFOREMENTIONED
SURFACE LOW UP THROUGH THE JAMES RIVER VALLEY DURING THE
AFTERNOON...WITH THE EXCEPTION BEING THE GFS WHICH TRACKS THE LOW
MUCH FARTHER TO THE EAST...SO DISCARDED THAT SOLUTION. USING THE
MODEL CONSENSUS LOW PRESSURE POSITION WOULD PUT THE WARM FRONT
SOMEWHERE IN THE VICINITY OF A MITCHELL SD TO SPENCER LINE BY 21Z.
TO THE SOUTH OF THIS...AFTERNOON TEMPERATURES LOOK TO CLIMB WELL
INTO THE 70S...WITH MUCAPE VALUES REACHING INTO THE 1200 TO 1500 J/KG
RANGE SOUTH OF THE WARM FRONT BY LATE AFTERNOON. THE 0 TO 6 KM BULK
SHEAR LOOKS TO BE INCREDIBLE BY AFTERNOON...WITH THE RAP PROGGING
VALUES OF 50 TO 60 KTS IN THE VICINITY OF THE BOUNDARY. BOTH THE
RAP AND HRRR INDICATE DISCRETE THUNDERSTORM DEVELOPMENT THROUGH THE
LOWER MO RIVER VALLEY/NORTHWESTERN IOWA SOMETIME IN THE 19Z TO 20Z
WINDOW...THEN TRANSITIONING TO MORE MULTICELLULAR THROUGH THE LATER
AFTERNOON AND EVENING AS THE WHOLE COMPLEX LIFTS TO THE NORTH AND
EAST. BASED ON THE ABOVE MENTIONED CONVECTIVE PARAMETERS IT SEEMS
THAT A FEW SEVERE STORMS ARE PRETTY LIKELY WITH LARGE HAIL AND
DAMAGING WINDS. IN ADDITION...RAP 0 TO 1 KM HELICITY VALUES ARE
RUNNING ROUGHLY AROUND 160 UNITS ALONG THE WARM FRONT...WITH 0 TO 1
EHI AROUND 1...SO CANNOT RULE OUT THE POSSIBILITY OF AN ISOLATED
TORNADO THREAT NEAR THE BOUNDARY BETWEEN 20Z AND 00Z.

SHOWERS AND THUNDERSTORMS WILL LIFT OFF TO THE NORTH AND EAST
THROUGH THE MID AND LATE EVENING AS THE LOW AND ASSOCIATED FRONTAL
BOUNDARY TRACK EASTWARD...WITH THE SEVERE THREAT WANING FAIRLY
QUICKLY IN THE EVENING AS THE INSTABILITY WEAKENS. COOLER AIR WILL
BEGIN TO FILTER IN BEHIND THE SYSTEM WITH OVERNIGHT LOWS IN THE
UPPER 30S TO MID 40S.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 412 AM CDT SUN MAY 10 2015

SCATTERED SHOWERS WILL LINGER INTO MONDAY AS ANOTHER LOBE OF ENERGY
ROTATES AROUND SLOWLY DEPARTING UPPER LOW. WILL BE A BLUSTERY AND
COOL DAY WITH NORTHWEST WINDS 20 TO 35 MPH AND TEMPERATURES LARGELY
STUCK IN THE 40S. SHOWERS WILL DECREASE SOUTHWEST TO NORTHEAST AS
THE UPPER LOW PULLS AWAY MONDAY NIGHT...WITH CLEARING EXPECTED OVER
ALL BUT THE FAR NORTHEAST BY DAYBREAK TUESDAY. COOL AIR MASS WILL
ALLOW TEMPERATURES TO FALL INTO THE MID-UPPER 30S...BUT WINDS SHOULD
REMAIN UP ENOUGH TO PRECLUDE ANY FROST DEVELOPMENT. SURFACE RIDGE
MOVES ACROSS THE AREA TUESDAY/TUESDAY EVENING...WITH MOSTLY SUNNY
SKIES HELPING TEMPERATURES RISE INTO THE MID 50S TO LOWER 60S.

LONGER RANGE PORTION OF THE FORECAST WEDNESDAY THROUGH SATURDAY
BEGINS WITH UPPER RIDGE SHIFTING EAST INTO THE MISSISSIPPI VALLEY
WHILE BROAD TROUGH DEEPENS OFF THE WEST COAST. WHILE LONGER RANGE
MODELS GENERALLY AGREE ON LARGE SCALE PATTERN SHOWING DEEP TROUGH
SLOWLY WORKING INTO THE ROCKIES WHILE UPPER RIDGE DOMINATES ACROSS
THE SOUTHEASTERN CONUS...SEEING QUITE A BIT OF DISPARITY AMONG THE
MODELS IN HANDLING OF VARIOUS SHORTWAVES EJECTING OUT OF THE
WESTERN TROUGH INTO THE NORTHERN/CENTRAL PLAINS. RESULT IS LOWER
CONFIDENCE PRECIPITATION FORECAST FOR LATE NEXT WEEK...AND HAVE
STRAYED LITTLE FROM BROAD MODEL CONSENSUS WHICH CURRENTLY FOCUS
HIGHER CHANCE POPS WEDNESDAY NIGHT INTO THURSDAY...AND AGAIN
TOWARD THE START OF THE WEEKEND. A LITTLE BETTER AGREEMENT SHOWING
GRADUAL WARMING TREND... WITH DAYTIME HIGHS CLIMBING BACK INTO THE
70S BY LATE IN THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1235 PM CDT SUN MAY 10 2015

GENERALLY IFR CEILINGS AND AREAS OF VISIBILITY 3-5SM SHRA/TSRA FAR
WESTERN PART OF THE FORECAST AREA INCLUDING KHON...AFT 11/00Z THIS
AREA WILL SEE CEILINGS 1-2K FEET VARIABLE TO BELOW 1K FEET WITH
SCATTERED -SHRA. OVER CENTRAL AND EASTERN PART OF THE AREA
CEILINGS 1-3K FEET WITH SOME CEILINGS BELOW 1K FEET ESPECIALLY
NORTH OF KFSD. AREAS OF VISIBILITY 3-5SM IN SHRA/TSRA...THEN AFTER
11/03Z CEILINGS 1-2K FEET VARIABLE TO BELOW 1K FEET...SCT -SHRA
MAINLY NORTH OF FSD. SURFACE GUSTS ABOVE 25 KNOTS FROM THE
SOUTHEAST OVER SOUTHEAST PART OF THE AREA...OTHERWISE SURFACE
GUSTS ABOVE 25 KNOTS FROM THE W/NW DEVELOPING FROM THE WEST AFTER
11/12Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...
SHORT TERM...JM
LONG TERM...JH
AVIATION...
Hazardous weather outlook, May 10, 3:46 AM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 AM CDT SUN MAY 10 2015

IAZ001-002-012>014-020>022-031-032-NEZ013-014-SDZ066-067-069>071-
111000-
LYON IA-OSCEOLA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-TURNER-LINCOLN SD-YANKTON-
CLAY SD-UNION-
446 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA AFTER 3 PM THIS AFTERNOON. SOME OF THESE STORMS
COULD BE SEVERE WITH HAIL TO THE SIZE OF GOLFBALLS...WINDS TO 70
MPH...AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE
POTENTIAL SHOULD DECREASE AFTER 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM THIS AFTERNOON.

IAZ003-MNZ080-081-089-090-097-098-SDZ053>056-059>062-064-065-068-
111000-
DICKINSON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-SANBORN-
MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-DOUGLAS-
HUTCHINSON-BON HOMME-
446 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
AFTER 3 PM THIS AFTERNOON. AN ISOLATED STORM COULD BE SEVERE WITH
HAIL TO THE SIZE OF GOLFBALLS...WINDS TO 70 MPH...AND EVEN AN
ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE POTENTIAL SHOULD
DECREASE AFTER 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM THIS AFTERNOON.

MNZ071-072-SDZ038>040-050-052-057-058-063-111000-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-
BRULE-AURORA-CHARLES MIX-
446 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY.
WHILE THE THREAT FOR SEVERE WEATHER IS LOW...AN ISOLATED STORM
THIS AFTERNOON COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND
WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE UNLIKELY.

In the hours before

Local storm report, May 10, 9:43 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 AM CDT SUN MAY 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     TORNADO          4 N WAGNER              43.14N 98.30W
05/10/2015                   CHARLES MIX        SD   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, May 10, 9:44 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1044 AM CDT SUN MAY 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TORNADO          6 N WAGNER              43.16N 98.30W
05/10/2015                   CHARLES MIX        SD   LAW ENFORCEMENT

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, May 10, 10:00 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SUN MAY 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     TORNADO          DELMONT                 43.27N 98.16W
05/10/2015                   DOUGLAS            SD   EMERGENCY MNGR

            DAMAGE AND INJURIES REPORTED BY LAW
            ENFORCEMENT IN TOWN.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, May 10, 10:29 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CDT SUN MAY 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TORNADO          4 WNW DIMOCK            43.49N 98.05W
05/10/2015                   HUTCHINSON         SD   LAW ENFORCEMENT

            TORNADO ON THE GROUND.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, May 10, 10:32 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT SUN MAY 10 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     TORNADO          4 W ETHAN               43.55N 98.06W
05/10/2015                   DAVISON            SD   STORM CHASER

            TORNADO ON THE GROUND.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dixon

When
May 10, 12:57 PM CST
Where
Dixon County, 4.62 mi NNE of Dixon
Measured
1 in hail
Reported by
Public
Coordinates
42.480, -96.960

Large hail was accompanied by strong but not damaging wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577268.